North Carolina, 2016

Damaging Wind in North Carolina, June 15, 2016

June 15, 2016 · NWS RNK · 1 event in 1 county or zone

One of these storms produced damaging winds in Rockingham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm front progressing northeast through the region was the focal point for showers and thunderstorms.One of these storms produced damaging winds in Rockingham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 15, 6:21 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 15, 6:21 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
721 PM EDT WED JUN 15 2016

.SYNOPSIS...
A warm front across the region will move northeast into northern
Virginia overnight. An upper level Low over Wisconsin will move
southeast into the southern Great Lakes by Thursday morning. This
Low will then move southeast crossing the Mid Atlantic states
Thursday night and Friday, followed by high pressure for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
As of 400 PM EDT Wednesday...

A warm front extends from Columbus, Ohio to Danville, Virginia.
Clusters of thunderstorms along this front were moving east-southeast.
The long lived thunderstorm cluster of storms that moved
southeast out of Ohio this morning, crossed West Virginia this
afternoon and will now move across southwestern Virginia along the
warm front this evening. The main threat is frequent lightning,
but can't rule out a damaging wind gust per water-loading from
cell mergers and potential for gust front interactions. Other
storms which developed over the NC mountains during the afternoon
will also move east across the NC piedmont. Again, main potential
will be for frequent lightning, but can't rule out isolated strong
wind gusts per cell mergers and gust front interactions.

All activity is expected to wane after loss of daytime heating
with gradual demise of shower/storm coverage between 9PM and
midnight. Maintained chance pops mainly western CWA after midnight to
account for any late night activity which may move downstream from
the Ohio Valley associated with storm clusters farther upstream
along the warm front.

On Thursday there remains a fair bit of uncertainty as to whether
we will see any shower activity during the day with model
consensus on higher pops later in the day and more so for Thursday
evening. Warm front will be just north of the forecast area
Thursday which means we will be in the warm sector, temperatures
soaring into the lower to mid 90s across the foothills and
piedmont per development of westerly downslope compressional flow
on the east side of the Appalachians.

The upper low over the southern Great Lakes Thursday morning is
forecast to track southeast and into WV by Thursday evening. This
is problematic since this feature will arrive during peak
heating with likelihood of a significant Mesoscale Convective
System (MCS) to evolve over the eastern Ohio valley and move
southeast through WV and into VA. Main concern will be damaging
winds. In addition, models also suggest strong directional shear
to be in place along warm front which will be somewhere along the
I-64 corridor in VA...0-3km SR Helicities near 300. So in addition
to damaging straight line winds there will also be the risk for
tornadoes.

Models indicate arrival of the MCS will not occur until late in
the afternoon...developing over Eastern Ohio early in the
afternoon...then crossing WV and into VA during the 5PM-9PM time
frame...exiting the CWA by midnight. After midnight...uncertainty
arises as to how long precipitation will linger. Synoptic models
continue to advertise strong forcing over the forecast area as the
upper low passes overhead. Loss of instability however, means this
activity may continue as showers, but the threat of thunder should
wane.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EDT WEDNESDAY...

The vigorous upper level low will be overhead early Friday then
move southeast and off the North Carolina Coast Friday night.
Lingering showers can be expected Friday...possibly a thunderstorm
west of I-77 where enough sun may allow for some weak instability.
Once the low clears the forecast area later in the day the trend
will be for clearing from north to south with dry air returning
for Saturday as high pressure builds in from the north and west.

Temperatures will cool notably Friday into Saturday in the wake of
the departing weather system...northeasterly winds introducing a
less humid airmass for the weekend.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 400 PM EDT Wednesday...

Deep layered ridge of high pressure is forecast from the southern
Rockies to the Mid-Atlantic with nearly zonal flow along the
U.S./Canadian border. A closed low is forecast over the western
Atlantic but far enough east to minimize sensible weather threats
along the East coast, and certainly not a player for our forecast
area.  As such, expect a multi-day dry spell, under clear skies and
light winds. Next threat for showers will be mid week as short wave
tracks along Canadian border into Great Lakes, dragging a front into
the Ohio Valley and northern Mid-Atlantic late Tuesday into
Wednesday.

Near normal temperatures are expected Sunday and Monday then above
normal Tuesday ahead of the approaching front.

&&

.AVIATION /23Z WEDNESDAY THROUGH MONDAY/...
As of 705 PM EDT Wednesday...

A band of showers and thunderstorms will continue east across the
Blue Ridge this evening, with added showers and storms back across
the I-77 corridor until around midnight. Areas seeing rain
through this evening will likely have patchy fog through 9AM
Thursday with areas of IFR/MVFR in fog/stratus. Thus will continue
to have periods of convection including MVFR/IFR across eastern
sites through around 01z/9pm, with more vicinity mention over the
west where may see a second round of more scattered nature
coverage around KBLF/KLWB to KBCB. Also beefed up fog coverage
overnight pending the degree of debris cloud cover with the
upstream convection.

Extended discussion...

An area of low pressure aloft will track into the region from the
north late Thursday into Friday. A line of convection appears
likely with this feature, but the exact placement and timing of
remains somewhat unresolved. Best indication at this point is
across northern/eastern VA Thursday afternoon, then into southern
VA/northern NC Thursday evening/Thursday night. Sub-VFR conditions
may linger into Friday with stratiform precipiation behind the
upper low. By Saturday, conditions should return to VFR with good
flying conditions expected to continue into early next week as
high pressure builds south behind the departing low.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/PM
NEAR TERM...PM
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/RCS
Hazardous weather outlook, Jun 15, 3:27 PM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT WED JUN 15 2016

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-162030-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
427 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

CLUSTERS OF STRONGER THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
INTO THIS EVENING. A FEW COULD BECOME SEVERE...WITH DAMAGING WIND
GUSTS AND LOCALLY HEAVY RAINFALL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE EXPECTED LATE THURSDAY INTO THURSDAY
NIGHT...DRIFTING FROM NORTH TO SOUTH ACROSS THE REGION. DAMAGING
WIND GUSTS AND HEAVY RAINFALL WILL AGAIN BE THE MAIN THREATS WITH
THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY LATER THURSDAY.

In the hours before

Local storm report, Jun 15, 6:22 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLASH FLOOD      1 SSW ROANOKE           37.27N 79.96W
06/15/2016                   CITY OF ROANOKE    VA   BROADCAST MEDIA

            BROADCAST MEDIA REPORTS 3 FEET OF WATER ACROSS PORTIONS
            OF CAMPBELL AVENUE IN THE CITY OF ROANOKE DUE TO URBAN
            RUNOFF.

&&

JMORROW
Local storm report, Jun 15, 6:27 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
727 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HEAVY RAIN       2 NNW ROANOKE           37.31N 79.98W
06/15/2016  M1.75 INCH       CITY OF ROANOKE    VA   BROADCAST MEDIA

            BROADCAST MEDIA REPORTS 1.75 INCHES OF RAINFALL WITHIN

            LESS THAN AN HOUR TIME PERIOD WITHIN THE CITY OF ROANOKE.

&&

JMORROW
Special weather statement, Jun 15, 6:31 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT WED JUN 15 2016

NCZ005-160000-
ROCKINGHAM-
731 PM EDT WED JUN 15 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ROCKINGHAM COUNTY...

AT 730 PM EDT...A STRONG THUNDERSTORM WAS OVER MONROETON...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...
WENTWORTH...
LAWSONVILLE...
MONROETON...
AND HAW RIVER STATE PARK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3625 7978 3636 7981 3644 7952 3624 7953
TIME...MOT...LOC 2330Z 263DEG 16KT 3632 7972

RS
Local storm report, Jun 15, 6:41 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     4 WNW ROANOKE           37.31N 80.02W
06/15/2016                   CITY OF ROANOKE    VA   911 CALL CENTER

            911 CALL CENTER REPORTS MULTIPLE POWERLINES DOWN ALONG
            DALEWOOD AVENUE IN ROANOKE CITY.

&&

JMORROW
Local storm report, Jun 15, 6:47 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     3 ENE ROANOKE           37.30N 79.91W
06/15/2016                   CITY OF ROANOKE    VA   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS MULTIPLE BRANCHES GREATER THAN 6
            INCHES IN DIAMETER DOWN ALONG MANNING ROAD IN NORTHEAST
            ROANOKE.

&&

JMORROW
Special weather statement, Jun 15, 6:49 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT WED JUN 15 2016

NCZ005-006-VAZ043-044-160045-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-
749 PM EDT WED JUN 15 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
CASWELL...EASTERN ROCKINGHAM...SOUTHERN PITTSYLVANIA...EASTERN HENRY
AND CITY OF DANVILLE COUNTIES...

AT 748 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LEATHERWOOD TO NEAR REIDSVILLE...AND MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. TORRENTIAL RAINFALL IS ALSO POSSIBLE WITH THESE STORMS...AND
MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
EDEN...
REIDSVILLE...
WENTWORTH...
AND YANCEYVILLE.

THIS INCLUDES DANVILLE AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3625 7970 3677 7985 3692 7928 3666 7919
      3654 7922 3654 7915 3624 7917
TIME...MOT...LOC 2348Z 254DEG 18KT 3678 7978 3629 7963

RS

The radar

The Roanoke radar (KFCX), 76 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rockingham

When
June 15, 7:08 PM EST
Where
Rockingham County, 0.55 mi ENE of Eden Tri City Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.522, -79.690

Thunderstorm wind brought down multiple trees on Route 311 near the intersection of State Road 1741.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642108.